Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 99, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 14, 2021, 2:46 PM MDT for Laramie County, Wyoming. It was in force for 29 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2021, 2:46 PM MDT (20:46 UTC)
- Expired
- Jul 14, 2021, 3:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 24 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:51 PM MDT | HAIL 1.5 | 1 Nnw Federal, WY | HAIL FELL FOR TEN MINUTES FROM 251 TO 301. |
| Jul 14, 2:57 PM MDT | HAIL 0.75 | 2 Ese Federal, WY | RECEIVED REPORT AND PHOTO OF BROKEN HOME WINDOW VIA TWITTER. 1.5 INCHES OF HAIL ACCUMULATION ON GROUND. |
| Jul 14, 2:58 PM MDT | HAIL 0.75 | 1 Sse Federal, WY | |
| Jul 14, 3:00 PM MDT | HAIL 1 | 1 Sse Federal, WY | |
| Jul 14, 3:00 PM MDT | HAIL 1.5 | 2 Ssw Federal, WY | HAIL COVERING GROUND. |
| Jul 14, 3:13 PM MDT | HAIL 1.75 | 8 Sse Federal, WY | |
| Jul 14, 3:20 PM MDT | HAIL 1.25 | 7 W Warren Af Base, WY | REPORTS OF QUARTER TO HALF DOLLAR-SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WUUS55 KCYS 142046
SVRCYS
WYC021-142115-
/O.NEW.KCYS.SV.W.0099.210714T2046Z-210714T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
246 PM MDT Wed Jul 14 2021
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Laramie County in southeastern Wyoming...
* Until 315 PM MDT.
* At 245 PM MDT, a severe thunderstorm was located over Federal, or
19 miles northwest of Cheyenne, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cheyenne, North Cheyenne, Warren Af Base, Federal, Warren AFB and
Ranchettes.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 13 and 24.
Interstate 80 in Wyoming between mile markers 349 and 356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4127 10524 4142 10510 4128 10471 4104 10499
TIME...MOT...LOC 2045Z 304DEG 19KT 4131 10509
HAIL...1.50IN
WIND...60MPH
$$
Trudel1 follow-up statement
410
WWUS55 KCYS 142059
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
259 PM MDT Wed Jul 14 2021
WYC021-142115-
/O.CON.KCYS.SV.W.0099.000000T0000Z-210714T2115Z/
Laramie WY-
259 PM MDT Wed Jul 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...
At 259 PM MDT, a severe thunderstorm was located near Federal, or 14
miles northwest of Cheyenne, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cheyenne, North Cheyenne, Warren Af Base, Federal, Warren AFB and
Ranchettes.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 13 and 24.
Interstate 80 in Wyoming between mile markers 349 and 356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4127 10524 4142 10510 4128 10471 4104 10499
TIME...MOT...LOC 2059Z 304DEG 19KT 4127 10501
HAIL...1.50IN
WIND...60MPH
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 14, 2:27 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 227 PM MDT Wed Jul 14 2021 .SHORT TERM...(This evening through Thursday night) Issued at 215 PM MDT Wed Jul 14 2021 Easterly upslope flow east of the Laramie Range behind yesterday's cold frontal passage along with southwest flow farther west has setup a dryline boundary along the South Laramie Range. CU fields developing over the high terrain the past few hours has initiated a couple storms early this afternoon and will continue to do so along the CO/WY border into the early evening. Farther north, lower level stratus has remained in place for longer duration and minimal CU development has been noted on latest satellite imagery. Latest RAP analyzes a narrow bullseye of over 1200 J/kg of MLCAPE over the South Laramie Range which has been building as 1745z research sounding from Fort Collins analyzed around 850 J/kg. Low level inversion suggests storms might struggle once removed from the higher terrain until later this afternoon, otherwise a fairly moist profile was noted. Hi-Res guidance has storm activity mostly ending around 9 PM this evening. Hail, heavy downpours, and frequent lightning will be the main hazards. Temperatures will be 5-10 degrees warmer Thursday afternoon with the chance for storm development along the Laramie Range once again, however coverage should be more isolated than today. .LONG TERM...(Friday through Wednesday) Issued at 215 PM MDT Wed Jul 14 2021 Scattered showers and storms will be possible again on Friday over the Laramie Range as well as near a boundary looking to set up close to the Pine Ridge in the northern NE Panhandle. Shortwave energy will provide additional lift for these storms before 500mb height rises build a 5940+ meter upper level ridge across the area this weekend and early next week. these anomalously high 500mb heights look to persist through much of next week which will rise temperatures into the 90s for much of southeast Wyoming and the Nebraska Panhandle for numerous consecutive days. Adjusted the forecast towards the NBM 75th percentile MaxTs for Monday through Wednesday. Models begin to attempt to breakdown this pattern late next week into next weekend with multiple passing Pacific waves. && .AVIATION...(For the 18Z TAFS through Thursday morning) Issued at 1140 AM MDT Wed Jul 14 2021 Low stratus clouds remain across portions of southeast Wyoming and western Nebraska, but are currently lifting early this afternoon with increasing sunshine over the plains. Another round of showers and thunderstorms are expected, but should mainly be confined to KLAR, KCYS, and possibly KSNY later in the day. Low stratus and possibly some fog is forecast to develop across the eastern plains late tonight as surface wind shift into the southeast. HAZARDS/WEATHER TRENDS: Conditions will become prevailing VFR over the next hour or two (18z to 19z) across all terminals with a chance of some brief MVFR VIS/CIG in the heaviest showers and thunderstorms around KCYS and KLAR between 20z today and 03z Thursday. Widespread IFR to LIFR conditions expected to beginning around 09z Thursday for most western Nebraska terminals and at KCYS. && .FIRE WEATHER... Issued at 215 PM MDT Wed Jul 14 2021 Minimal fire weather concerns the rest of today and Thursday with cooler temperatures ahead of the warm up headed into the weekend and early next week. Slightly above normal temperatures this starting Friday will continue through Sunday before the hot and dry conditions arrive early next week. Afternoon RHs look to drop into the teens west of the Laramie Range as well as over east- central Wyoming, however winds look to remain below critical levels as high pressure builds into the area. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...MB AVIATION...TJT FIRE WEATHER...MB
Hazardous weather outlook, Jul 14, 2:37 PM MDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 237 PM MDT Wed Jul 14 2021 WYZ103-105>108-110>119-152045- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 237 PM MDT Wed Jul 14 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered strong thunderstorms possible through this evening, especially along and adjacent to the South Laramie Range near the Colorado border. Frequent lightning, heavy rainfall, and quarter size hail is possible with the strongest storms. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Afternoon thunderstorms are expected to develop on a daily basis...mainly in the afternoon...in and around our southeast Wyoming mountains. Severe thunderstorms are not expected at this time. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-109-152045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Central Carbon County- 237 PM MDT Wed Jul 14 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 14, 1:52 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Cheyenne WY 152 PM MDT Wed Jul 14 2021 WYZ116>118-142030- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 152 PM MDT Wed Jul 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over Horse Creek, or 22 miles northeast of Laramie, moving east southeast at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Whitaker around 220 PM MDT. This includes Interstate 25 in Wyoming between mile markers 18 and 36. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4140 10532 4155 10526 4149 10470 4122 10478 TIME...MOT...LOC 1951Z 284DEG 31KT 4145 10519 Trudel
Special weather statement, Jul 14, 2:43 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Cheyenne WY 243 PM MDT Wed Jul 14 2021 WYZ116>118-142130- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 243 PM MDT Wed Jul 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 330 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near Federal, or 20 miles northwest of Cheyenne, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Horse Creek and Warren Af Base. This includes the following highways... Interstate 25 in Wyoming between mile markers 9 and 26. Interstate 80 in Wyoming between mile markers 352 and 360. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4134 10526 4148 10511 4127 10467 4103 10493 TIME...MOT...LOC 2043Z 304DEG 19KT 4133 10510 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:42 PM MDT | Special Weather Statement | CYS | Converse | 33 min |
| Jul 13, 7:13 PM MDT | Special Weather Statement | CYS | Converse | 32 min |
| Jul 14, 1:52 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jul 14, 2:43 PM MDT | Special Weather Statement | CYS | Laramie | 47 min |
| Jul 14, 2:57 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 14, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| Jul 14, 3:41 PM MDT | Special Weather Statement | CYS | Laramie | 34 min |
| Jul 14, 4:13 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| Jul 14, 5:08 PM MDT | Special Weather Statement | CYS | Laramie | 37 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.